Florida, 2002Damaging Wind in Florida, December 24, 2002
December 24, 2002 · NWS JAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 24, 9:45 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Dec 24, 9:45 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST TUE DEC 24 2002
WILL UPDATE ZONES TO INCLUDE TORNADO WATCH NUMBER 806. WILL ALSO
BEEF UP DAMAGING WINDS WORDING IN WATCH AREA AND INCREASE WINDS A
BIT. LOOKS TO BE A VERY BUSY DAY WITH STRONG LOW LEVEL JET TO BE
ACROSS THE AREA THROUGH MUCH OF THE DAY...50KTS AT 1KFT ON 12Z KTLH
SOUNDING. STRONG BOW ECHO CURRENTLY MOVING RAPIDLY ACROSS SOUTH
GEORGIA.
MARINE...WILL UPDATE COASTALS TO REMOVE LOWER WIND RANGES. OTHERWISE
NO CHANGES.
.JAX...
FL...SCA FERNANDINA BEACH TO FLAGLER BEACH.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH.
CAMP/SHASHY
Hazardous weather outlook, Dec 24, 9:52 AM EST, 2 hours 28 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
952 AM EST TUE DEC 24 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
TORNADO WATCH IS IN EFFECT THROUGH 2 PM EST FOR ALL OF SOUTHEAST
GEORGIA AND PORTIONS OF NORTHEAST FLORIDA. IN NORTHEAST FLORIDA THIS
WATCH INCLUDES BAKER...CLAY...DUVAL...NASSAU...PUTNAM...ST JOHNS...
ALACHUA BRADFORD...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...AND
UNION. THE TORNADO WATCH ALSO INCLUDES THE ADJACENT COASTAL WATERS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
RADARS SHOW A LINE OF STORMS OVER SOUTH GEORGIA MOVING EAST AT 40 TO
50 MPH WITH STRONG WINDS AND THE POTENTIAL TO PRODUCE TORNADOES.
BE ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO SEEK
SHELTER IF HAZARDOUS WEATHER APPROACHES YOUR LOCATION. MARINERS...YOU
ARE URGED TO SEEK SAFE HARBOR IMMEDIATELY IF HAZARDOUS WEATHER
APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
EVENT.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
MORNING FREEZING TEMPERATURES ARE POSSIBLE THURSDAY THROUGH SATURDAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
In the hours before
Special weather statement, Dec 24, 9:49 AM EST, 2 hours 31 minutes before
GAZ132-133-149-163-241510-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
949 AM EST TUE DEC 24 2002
...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING
COUNTIES...COFFEE...ATKINSON...CLINCH AND JEFF DAVIS.
AT 949 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 25 MILES NORTHWEST OF
DOUGLAS...MOVING EAST AT 40 TO 50 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PRIDGEN...DOUGLAS...BROXTON...SNIPESVILLE...WEST GREEN...NICHOLLS
AND DENTON THROUGH 1015 AM EST. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY
INSIDE A COMPLETELY ENCLOSED BUILDING.
SHASHY
Special weather statement, Dec 24, 11:37 AM EST, 43 minutes before
FLZ021-022-241730-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1137 AM EST TUE DEC 24 2002
...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA AND SUWANNEE COUNTIES...
AT 1137 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF LIVE
OAK...MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND SUWANNEE SPRINGS...LIVE
OAK...MCALPIN...HOUSTON...WELLBORN...SUWANNEE VALLEY AND WINFIELD
THROUGH 1230 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
SHASHY
Special weather statement, Dec 24, 11:49 AM EST, 31 minutes before
FLZ020-241715-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1149 AM EST TUE DEC 24 2002
...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT HAMILTON
COUNTY...
AT 1149 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER HAMILTON COUNTY...OR
ABOUT 12 MILES EAST OF SUWANNEE SPRINGS...MOVING EAST AT 40 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL THE COUNTY THROUGH 1215 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
SHASHY
Special weather statement, Dec 24, 12:00 PM EST, 20 minutes before
FLZ023-030-241800-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EST TUE DEC 24 2002
...STRONG THUNDERSTORMS WILL IMPACT BAKER AND UNION COUNTIES...
AT NOON EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
TAYLOR...OR ABOUT 19 MILES SOUTHEAST OF FARGO...MOVING SOUTHEAST AT
30 TO 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND TAYLOR...OLUSTEE AND SANDERSON THROUGH 100 PM EST. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
SHASHY
Thunderstorm Wind, Nassau
- When
- December 24, 12:20 PM EST
- Where
- Nassau County, 2 mi W of Hilliard to 2 mi E of Hilliard
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.680, -81.950
Three mile wide swath of straight line winds with numerous trees and power lines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, December 24, 20028 injured · $2.0 million · F1 · 1 event
- Heavy Snow in Ohio, December 24 to 25, 2002$3.0 million · 24 events
- Tornado and Damaging Winds in Georgia, December 24, 2002$845,000 · F1 · 16 events
- Tornado in Georgia, December 24, 20022 injured · $750,000 · F1 · 1 event
- Damaging Winds in Georgia, December 24, 20021 injured · $750,000 · 55 kt wind · 2 events
- Heavy Snow in Pennsylvania, December 24 to 25, 2002$500,000 · 3 events
- Tornado in Georgia, December 24, 2002$100,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 24, 2002$250,000 · 1 event
- Flash Flood and Flooding in Florida, December 24 to 25, 2002$175,000 · 3 events
- Tornado in Florida, December 24, 2002$142,000 · F0 · 1 event
- Winter Storm and Winter Weather in Pennsylvania, December 24 to 26, 2002$100,000 · 8 events
- Damaging Winds in Alabama, December 24, 2002$90,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322701.